Try it
General Surgery · Vascular surgery: atheroembolism
Sample itemAfter cardiac catheterisation, a 70-year-old man has painful bluish toes with palpable pedal pulses, eosinophilia and worsening renal function. What is the mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Cholesterol embolisation from atheromatous plaque
Cholesterol crystals dislodged from aortic plaques lodge in small distal arteries, producing blue toes with palpable pulses, livedo, eosinophilia and renal impairment. Large-vessel occlusion would abolish pulses. Supportive care and stopping anticoagulation are used.
Option by option
A. Raynaud vasospasm
Raynaud phenomenon is episodic and does not cause renal failure.
B. Cholesterol embolisation from atheromatous plaque (correct)
Correct. Showers of cholesterol emboli block small vessels and spare the pulses.
C. Heparin-induced thrombocytopenia
Heparin-induced thrombocytopenia is shown by a falling platelet count and large thrombi.
D. Acute thrombosis of the popliteal artery
Popliteal thrombosis would cause a pulseless cold limb.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Surgery questions
- HerniaA groin hernia that passes medial to the inferior epigastric vessels through Hesselbach'…
- BurnsA 70 kg adult has burns over 40% of the body surface. By the Parkland formula, what tota…
- HerniaA hernia that enters the inguinal canal through the deep ring, lateral to the inferior e…
- Intestinal obstructionWhat is the commonest cause of small bowel obstruction in adults?